Iowa, 2022

Flash Flooding and Hail in Iowa, August 19, 2022

August 19, 2022 · NWS DMX · 20 events in 4 counties and zones

A surface low sinking south into the area allowed for scattered storms to develop across central Iowa in the afternoon. Steep lapse rates and deep layer shear allowed for the development of organized updrafts while low melting levels supported larger hail development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low sinking south into the area allowed for scattered storms to develop across central Iowa in the afternoon. Steep lapse rates and deep layer shear allowed for the development of organized updrafts while low melting levels supported larger hail development. Several storms strengthened and prompted warnings, though few resulted in any severe reports. The strongest quickly developed over the Des Moines metro, where the time between a clear radar image and golf ball sized hail was just over 20 minutes. Hail pummeled the west side of the metro for nearly 30 minutes, resulting in hundreds of vehicles with significant damage. One high school in West Des Moines also reported damage to the building which resulted in water leaking into the library and a rush to protect the books. After the hail ended the storms continued to train across the metro, resulting in flash flooding a a couple of water rescues due to stranded vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 12:08 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 19, 12:08 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
108 PM CDT Fri Aug 19 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION...

Key Messages:

- Strong to severe thunderstorms possible today with large hail
  and damaging winds the main threats.

Discussion:

The much anticipated late week system arrived on our doorstep last
night as a surface front associated with the leading edge of the
shortwave trough pushed across the area. By 2am this was east of the
I-35 corridor and much of the convective activity has diminished.
Skies have cleared rapidly behind the convection and temperatures in
those areas have dropped off. This, combined with calm wind behind
the boundary has allowed for a few pockets of fog to develop in
northwest iowa. It is possible that this will expand across
northern, and perhaps into central, Iowa through the morning so
we'll continue to monitor for possible impacts to the morning
commute.

The first part of the day will be a dry period between the exiting
surface boundary and the next round thunderstorms associated with
the primary cold front. Thunderstorms will develop this afternoon as
daytime heating helps to erode the cap. Steep lapse rates with cool
mid levels will aid in the development with deeper updrafts while
deep layer shear of 30-40kts (particularly towards southern Iowa)
will help to organize storms. As such, the primary hazard looks
to be large hail with damaging winds possible as well, especially
towards southern Iowa with drier low levels in model soundings.
We've talked about the funnel cloud potential the past several
days and this remains a possibility with updrafts today as CAMs
indicate areas of 100-200+ J/kg 0-3km CAPE. Some of the higher
cloud bases could thwart this, as mentioned in the previous AFD,
but still worth monitoring.

The severe threat will come to an end Friday night but showers and
thunderstorms will linger over central and eastern Iowa into
Saturday as the slow moving low continues to rotate through the
area. Though thunderstorms are not expected to become severe, the
possibility for funnel clouds remains with the same low level
instability in place, enhanced as the the surface low cuts across
the area. In addition to the precipitation, Saturday will be on
the cool side with highs in the 70s thanks to lingering
clouds/rain and northerly flow.

Recent guidance form both CAMs and synoptic models have trended
drier for Saturday night with a quicker exit as the system lifts
into the Great Lakes region. Sunday will see temperature in the
80s to low 80s with dry conditions. Similar weather is forecast
into next week with temperatures gradually warming.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 100 PM CDT Fri Aug 19 2022

Ceilings should be mostly VFR this afternoon with some scattered
clouds at MVFR heights. Showers and storms moving in from the
north could also lead to lower ceilings for sites impacted.
Confidence is fairly low on exact location of showers and storms,
but all sites in the area could potentially see some vicinity
lightning or showers through the evening. Tomorrow morning,
ceilings and visibility could drop into IFR, but have kept TAFs
MVFR for now and will re-assess at next issuance. Patchy fog is
also possible in the northwest, but is also not yet reflected in
the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 10:13 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1113 AM CDT Fri Aug 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201615-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1113 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected again today. A few strong to
severe storms will be possible this afternoon into the evening
with large hail and damaging wind gusts the primary threats.
There may also be some funnel clouds with a few of the storms
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered, mainly non-severe, thunderstorms will continue into
Saturday. Gusty winds and perhaps a few funnel clouds may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

The radar

The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 flash flood. Local standard time, as filed.

Hail, Polk

When
August 19, 1:33 PM CST
Where
Polk County, 1.73 mi NW of Ashawa
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -93.790

Report from mping.

Hail, Polk

When
August 19, 1:40 PM CST
Where
Polk County, 0.52 mi W of Clover Hills
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.600, -93.760

WOI-5 storm team reports ping pong ball sized hail at studio.

Hail, Polk

When
August 19, 1:40 PM CST
Where
Polk County, 1.73 mi NW of Ashawa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.790

Golf balled sized hail reported breaking windshields.

Hail, Polk

When
August 19, 1:40 PM CST
Where
Polk County, 0.86 mi NE of Clover Hills
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.610, -93.740

One and a half to two inch hail in Clive.

Hail, Polk

When
August 19, 1:43 PM CST
Where
Polk County, 0.69 mi S of Clover Hills
Measured
1.75 in hail
Reported by
Public
Coordinates
41.590, -93.750

Dime up to golf ball sized hail.

Hail, Polk

When
August 19, 1:45 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
1.5 in hail
Reported by
Public
Coordinates
41.570, -93.750

Delayed report via social media of ping pong ball sized hail in West Des Moines. Time estimated via radar.

Hail, Polk

When
August 19, 1:45 PM CST
Where
Polk County, 1.03 mi W of West Des Moines
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.580, -93.740

Delayed report of egg sized hail in West Des Moines. Time estimated by radar.

Hail, Polk

When
August 19, 1:45 PM CST
Where
Polk County, 0.52 mi W of Clover Hills
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
41.600, -93.760

WOI-5 reported three inch hail at the station in West Des Moines.

Hail, Polk

When
August 19, 1:46 PM CST
Where
Polk County, 0.69 mi S of Clover Hills
Measured
2 in hail
Reported by
Public
Coordinates
41.590, -93.750

Delayed report via social media of two inch diameter hail reported at Valley High School. Many cars with broken windshields. Hail damage to school resulted in water falling into the library with damage to books. Time estimated via radar.

Hail, Polk

When
August 19, 1:47 PM CST
Where
Polk County, 0.86 mi NE of Windsor Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -93.710

Report from mping.

Hail, Polk

When
August 19, 1:50 PM CST
Where
Polk County, Clover Hills
Measured
2 in hail
Reported by
NWS Employee
Coordinates
41.600, -93.750

Hail at least 1.5 to 2 inches with many cars damaged at Valley West Mall. Delayed report, time estimated via radar.

Hail, Polk

When
August 19, 1:50 PM CST
Where
Polk County, 1.7 mi ENE of Windsor Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
41.610, -93.690

Report from mping.

Hail, Polk

When
August 19, 1:56 PM CST
Where
Polk County, 1.48 mi SSW of Des Moines
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -93.630

Report from mping.

Hail, Dallas

When
August 19, 2:08 PM CST
Where
Dallas County, 2.59 mi SE of Waukee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.590, -93.870

Hail, Hardin

When
August 19, 2:10 PM CST
Where
Hardin County, 0.86 mi SE of Steamboat Rock
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -93.060

Delayed report relayed by broadcast media. Time estimated via radar.

Hail, Polk

When
August 19, 2:10 PM CST
Where
Polk County, 1.7 mi ESE of Des Moines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.590, -93.590

Delayed report of quarter sized hail. Time estimated form radar.

Hail, Grundy

When
August 19, 2:50 PM CST
Where
Grundy County, 1.23 mi NE of Holland
Measured
1.5 in hail
Reported by
Public
Coordinates
42.410, -92.780

Delayed report via social media of ping pong ball sized hail north of Grundy Center. Time estimated by radar.

Hail, Grundy

When
August 19, 2:56 PM CST
Where
Grundy County, 0.86 mi NE of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.410, -92.790

Pea to quarter sized hail falling north of Holland.

Flash Flood, Polk

When
August 19, 3:30 PM CST to 6:00 PM CST
Where
Polk County, 1.55 mi W of Capitol Hgts to 1.66 mi W of Capitol Hgts
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
41.620, -93.580

Report of car stranded in intersection. Occupants indicate water is beginning to enter the vehicle. Water rescue in progress at time of report.

Flash Flood, Polk

When
August 19, 3:30 PM CST to 6:00 PM CST
Where
Polk County, 1.91 mi NW of Des Moines to 1.88 mi NW of Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
41.616, -93.651

Flash flooding across Hickman between 24th and MLK Drive. Car stranded with water up to the hood. Report via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053204, 1053205, 1053206, 1053207, 1053208, 1053209, 1053210, 1053211, 1053213, 1053214, 1053215, 1053216, 1053218, 1053219, 1053220, 1053221, 1053222, 1053223, 1053225, 1053226.